Natural Remedies/Hair loss

Hi all, I have lupus of the joints and am currently on hydroxychloroquine. I have only been on it for 1 year and my hair loss is quite bad at the moment. I am not sure if it is the autoimmune or the medication? I am only 34 and the thought of being on medication for life is horrible. So I was wondering if anyone has tried any natural remedies or anything to help with the hair loss?

Any help would be appreciated and it really gets you down. x

8 Replies

oldestnewest
  • Hi Samantha817,

    I'm sorry to hear that you are experiencing quite bad hair loss at the moment. Have you discussed this with your consultant to see if they have any suggestions?

    Please be cautious using any natural remedies. You need to bear in mind that due to the varied nature of lupus, what works for one person could potentially be harmful to another. You should always discuss any alternative/natural remedies or radical changes to your diet with your consultant before trying them.

  • I was about to say exactly what Paul said!

    Have you ever heard of a blog called Despite Lupus by Sara Gorman? I remember she went through a hair-loss patch and wrote about it quite a lot. She is about your age I think, with 2 little girls, and runs a business selling the pill holders she designed for all her pills - as well as having written a book about living with lupus and lecturing about it. I'm sure you would enjoy it and probably find a lot of tips from her.

  • My advice- get your gp to check your ferritin. If it's Low it your hair loss will be worsened whatever the cause. It needs to be 40 for 3 months to stop your hair dropping out and 70 for 3 months for it to grow back in. Expect around 6 months for hair improvement overall. Has really helped me. I have lupus but discovered my lupus is very amenable to dietary modification. So I gave up gluten and dairy. Now when I get accidentally contaminated with gluten, my hair drops out and my ferritin falls despite being negative for coeliac.

    My hair is loads better try it. Tho the shorter hair is making it look a little mullet-like at the mo!

  • The hair loss is likely to be caused by both the meds and the disease, so until the disease is calmed down and the meds are stopped, no amount of natural products etc could make a difference. Other than perhaps a diet full of fruit and veg and good fats/protein that could help the body cope with the disease and the drugs.

    It is dreadful to look in the mirror and see the thinning of hair. And it is normal to think that with so many products targeted towards hair loss, you could find one that helps. But no, unless you treat the root cause of loss, these products are at best unhelpful.

    But that is my own view. I find that since I've been taking steroids daily for the past 9 months, my hair has thinned a lot. I know, though, that once I stopped them and eat properly, my hair will start to re-grow, it did before.

  • good diet does help. Good fat especially. If you are on too healthy diet, low fat, low this and low that, hair will suffer. I am on plaquenil but never noticed hair loss.

  • Hi Samantha, sorry to hear about your hair loss. I have thinning hair which started about 3 years ago. I have small bald patch at the front which is troublesome to disguise. I started using nioxin 6 shampoo and conditioner. It is FULL of chemicals, but its does help to keep hair from falling out, I notice a dramatic difference in the amount of hair that I loose with each wash. My hair feels thicker, I wouldn't say its growing back but its slowed down the loss. Check with your specialist to see if there are contraindications. I'm new to this and meetinf mine on 14th and if I remember to ask I will update. Best of luck, wishing you well. Samantha

  • Nioxin has helped me as well.

  • I was suffering hair loss before being diagnosed with lupus and since taking hydroxychloroquine its been better, so the drug has helped. Good luck Samantha, hope you find something to help xx

You may also like...